Custom Search

News

Saturday 27 January 2001

[Acute pulmonary edema caused by tocolytic therapy with salbutamol]

By: Drault JN, Kaidomar S, Schaub B, Mehdaoui H, Herbland A, Cidolit E.

Presse Med 2001 Jan 27;30(3):112-4

BACKGROUND: Acute pulmonary edema may be induced by beta 2-mimetics used for tocolysis. CASE REPORT: A 41-year-old patient, admitted for preterm labor, presented acute pulmonary edema after parenteral tocolysis using salbutamol in combination with corticosteroid therapy to improve fetal pulmonary maturation. DISCUSSION: The pathogenic mechanism is essentially non-cardiologic. Fluid retention is probably the main cause, potentially worsened by corticosteroid administration. If detected early, pulmonary edema is usually and adequately treated by cessation of beta 2-sympathomimetic therapy, oxygen administration and diuretics. Mechanical ventilation can be required. Cardiac function must be assessed after this complication. In preterm labor, the duration of tocolysis with beta 2-sympatomimetics should be reduced.

Use of this site is subject to the following terms of use